Multiple existence and linear stability of equilibrium balls in a nonlinear free boundary problem

Research output: Contribution to journalArticle

2 Citations (Scopus)

Abstract

This paper studies construction and linear stability of spherical interfaces in an equilibrium state in a two-phase boundary problem arising in activator-inhibitor models in chemistry. By studying the linearized eigenvalue problem near a given equilibrium ball, we show that the eigenvalues with nonnegative real parts are all real, and that they are characterized as values of a strictly convex function for specific discrete values of its argument. The stability is determined by the location of the zero points of this convex function. Using this fact, we present a criterion of stability in a useful form. We show examples and illustrate that stable equilibrium balls and unstable ones coexist near saddle-node bifurcation points in the bifurcation diagram, and a given equilibrium ball located far from bifurcation points is unstable and the eigenfunction associated with the largest eigenvalue consists of spherically harmonic functions of high degrees.

Original languageEnglish
Pages (from-to)283-302
Number of pages20
JournalQuarterly of Applied Mathematics
Volume58
Issue number2
Publication statusPublished - Jun 2000
Externally publishedYes

Fingerprint

Stability of Equilibria
Linear Stability
Free Boundary Problem
Ball
Bifurcation Point
Convex function
Unstable
Harmonic functions
Saddle-node Bifurcation
Zero Point
Largest Eigenvalue
Strictly Convex
Phase boundaries
Bifurcation Diagram
Boundary Problem
Harmonic Functions
Equilibrium State
Eigenvalues and eigenfunctions
Chemistry
Inhibitor

ASJC Scopus subject areas

  • Applied Mathematics

Cite this

@article{6396f7b984e14fef8521aabdc95ad5ad,
title = "Multiple existence and linear stability of equilibrium balls in a nonlinear free boundary problem",
abstract = "This paper studies construction and linear stability of spherical interfaces in an equilibrium state in a two-phase boundary problem arising in activator-inhibitor models in chemistry. By studying the linearized eigenvalue problem near a given equilibrium ball, we show that the eigenvalues with nonnegative real parts are all real, and that they are characterized as values of a strictly convex function for specific discrete values of its argument. The stability is determined by the location of the zero points of this convex function. Using this fact, we present a criterion of stability in a useful form. We show examples and illustrate that stable equilibrium balls and unstable ones coexist near saddle-node bifurcation points in the bifurcation diagram, and a given equilibrium ball located far from bifurcation points is unstable and the eigenfunction associated with the largest eigenvalue consists of spherically harmonic functions of high degrees.",
author = "Masaharu Taniguchi",
year = "2000",
month = "6",
language = "English",
volume = "58",
pages = "283--302",
journal = "Quarterly of Applied Mathematics",
issn = "0033-569X",
publisher = "American Mathematical Society",
number = "2",

}

TY - JOUR

T1 - Multiple existence and linear stability of equilibrium balls in a nonlinear free boundary problem

AU - Taniguchi, Masaharu

PY - 2000/6

Y1 - 2000/6

N2 - This paper studies construction and linear stability of spherical interfaces in an equilibrium state in a two-phase boundary problem arising in activator-inhibitor models in chemistry. By studying the linearized eigenvalue problem near a given equilibrium ball, we show that the eigenvalues with nonnegative real parts are all real, and that they are characterized as values of a strictly convex function for specific discrete values of its argument. The stability is determined by the location of the zero points of this convex function. Using this fact, we present a criterion of stability in a useful form. We show examples and illustrate that stable equilibrium balls and unstable ones coexist near saddle-node bifurcation points in the bifurcation diagram, and a given equilibrium ball located far from bifurcation points is unstable and the eigenfunction associated with the largest eigenvalue consists of spherically harmonic functions of high degrees.

AB - This paper studies construction and linear stability of spherical interfaces in an equilibrium state in a two-phase boundary problem arising in activator-inhibitor models in chemistry. By studying the linearized eigenvalue problem near a given equilibrium ball, we show that the eigenvalues with nonnegative real parts are all real, and that they are characterized as values of a strictly convex function for specific discrete values of its argument. The stability is determined by the location of the zero points of this convex function. Using this fact, we present a criterion of stability in a useful form. We show examples and illustrate that stable equilibrium balls and unstable ones coexist near saddle-node bifurcation points in the bifurcation diagram, and a given equilibrium ball located far from bifurcation points is unstable and the eigenfunction associated with the largest eigenvalue consists of spherically harmonic functions of high degrees.

UR - http://www.scopus.com/inward/record.url?scp=0033730902&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0033730902&partnerID=8YFLogxK

M3 - Article

VL - 58

SP - 283

EP - 302

JO - Quarterly of Applied Mathematics

JF - Quarterly of Applied Mathematics

SN - 0033-569X

IS - 2

ER -